Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 210, NWS Memphis, TN

July 1, 20235 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 1, 2023, 10:12 AM CDT for 5 counties in Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2023, 10:12 AM CDT (15:12 UTC)
Expired
Jul 1, 2023, 10:38 AM CDT
In force
26 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, TN, Crockett County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:58 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 1, 6:58 AM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
658 AM CDT Sat Jul 1 2023

...New AVIATION...

.SYNOPSIS...
Issued at 349 AM CDT Sat Jul 1 2023

A ridge of high pressure will begin to break down across the Mid-
South this weekend bringing a gradual increase in shower and
thunderstorm chances mainly north of I-40 today, and across the
entire Mid-South into next week. Very hot temperatures in the
upper 90s combined with a very humid airmass is expected to
produce dangerous heat index values at or above 110 degrees across
the entire Mid-South through this evening and between 105 to 109
degrees across portions of North Mississippi late Sunday morning
into Sunday afternoon. Strong to severe thunderstorms will be
possible through Monday with damaging winds and localized heavy
rainfall as the primary severe weather threats.

&&

.DISCUSSION...
(Today through Friday)
Issued at 349 AM CDT Sat Jul 1 2023

An upper level ridge axis remains centered over the Lower
Mississippi Valley early this morning. This ridge has kept the
Mid-South mostly rain free thus far over the past 24 hours with
the exception of Chickasaw and Monroe counties in northeast
Mississippi Friday afternoon. 00Z upper air analysis indicated
plenty of low level moisture present over the Lower Mississippi
Valley while surface dewpoints remain mostly in the upper 70s
except for a few locations along the Tennessee River where an
outflow boundary moved west from last night's convection over
Middle Tennessee. Temperatures are mostly in the 70s to lower 80s
at most locations as of 4 AM CDT. Heat concerns and the potential
for strong to severe thunderstorms through Sunday are the primary
challenges in this morning's forecast issuance.

Convective coverage remains the predominant challenge across the
Mid-South as the upper-level ridge begins to weaken over the next
48 hours. Short-term model solutions have struggled to resolve the
timing and placement of potential for showers and thunderstorms
through tonight across the forecast area. Overall shear will
remain relatively weak except for areas towards the MO/KY border
where 0-6 km Bulk Shear values will increase to around 30-35 kts
later this afternoon into this evening with a very unstable
airmass already in place across the region. (surface-based CAPE
values at or above 4000 J/kg) A combination of potential outflow
boundaries from the Mesoscale Convective System over Missouri
combined with convective temperatures being reached may result in
the development of isolated to scattered showers and thunderstorms
especially over the northern third of the forecast area.
Otherwise, isolated activity will be possible along and south of
I-40. Freezing levels remain quite high with precipitable water
values approaching 2 inches and would expect the hail threat to be
minimal at best. A few strong to severe thunderstorms will be
possible with damaging winds and localized heavy rainfall as the
primary severe weather threats.

The aforementioned humid airmass will combine with temperatures in
the upper 90s to around 100 degrees to produce heat index values
at or above 110 degrees today. Thus, the Excessive Heat Warning
will continue through early this evening. The upper-level ridge is
expected to weaken on Sunday as 30-40 dm 500 mb height falls
spread south into the Lower Mississippi Valley resulting in the
potential for better coverage of showers and thunderstorms
especially during peak heating as a weak cold front moves into the
region. Latest guidance suggests some locations mainly along and
south of a line from Clarksdale to Tupelo in North Mississippi are
expected to to reach heat advisory criteria late Sunday morning
into Sunday afternoon as heat index values rise to between 105 to
109 degrees. Consequently, a Heat Advisory was issued across these
areas from 10 AM to 7 PM Sunday and woudn't be surprised if the
threat ends early as convective activity may bring an end to the
heat concerns. Sufficient shear and ample instability will
support a continued potential for severe thunderstorms over much
of the Mid- South Sunday into Monday with damaging winds and
localized heavy rainfall remaining the primary severe weather
threats.

Long term models indicate the front will wash out over the
Southern United States early next week with another mid-level
trough bringing slightly better rain chances along with slightly
cooler temperatures to the Mid-South.

CJC

&&

.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Sat Jul 1 2023

Light fog near TUP should diminish within the next hour or two. Low
confidence of thunderstorms impacting the TAF sites today as
convection moves further north. A few diurnal, pop- up storms are
possible around JBR and MEM but decided to only mention VCSH in
TAF at this time. Otherwise, VFR conds are expected through the
period with winds remaining out of the southwest for all TAF sites
and gusting up to 20kts at JBR and MEM. Gusts should subside
before sunset.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ009-
     018-026>028-035-036-048-049-058.

MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ113-
     115.

MS...Excessive Heat Warning until 8 PM CDT this evening for
     MSZ001>017-020>024.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for MSZ010>013-
     015>017-020>024.

TN...Excessive Heat Warning until 8 PM CDT this evening for
     TNZ001>004-019>022-048>055-088>092.

&&

PUBLIC FORECAST...CJC
AVIATION...GNC

In the hours before

Special weather statement, Jul 1, 9:16 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
916 AM CDT Sat Jul 1 2023

MSZ001>003-008-TNZ088-089-011445-
Marshall MS-DeSoto MS-Benton MS-Tate MS-Fayette TN-Shelby TN-
916 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern DeSoto,
Marshall, northeastern Tate, west central Benton, southwestern
Fayette and southeastern Shelby Counties through 945 AM CDT...

At 916 AM CDT, Doppler radar was tracking a strong thunderstorm near
Independence, or 15 miles northeast of Senatobia, moving northeast at
35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Collierville, Olive Branch, Holly Springs, Lamar, Byhalia, Snow Lake
Shores, Mt Pleasant, Independence, Lewisburg, Red Banks, Slayden,
Marianna, Piperton, Rossville, Ashland, Coal Oil Corner, Wakefield,
Cayce, Cockrum and Aiken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3459 8973 3471 8990 3519 8968 3479 8913
TIME...MOT...LOC 1416Z 220DEG 30KT 3472 8975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Jul 1, 9:20 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
920 AM CDT Sat Jul 1 2023

TNZ019-048-050-051-011445-
Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-
920 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of Crockett,
southeastern Dyer, northeastern Lauderdale and northern Haywood
Counties through 945 AM CDT...

At 919 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ripley, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dyersburg, Ripley, Newbern, Alamo, Bells, Halls, Nutbush, Forked
Deer, Chestnut Bluff, Unionville, Henning, Maury City, Friendship,
Gates, Edith, Fowlkes, Bonicord, Rohoboth, Maury Junction and
Edgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3602 8917 3601 8920 3598 8917 3597 8914
      3592 8912 3590 8913 3586 8911 3586 8908
      3570 8899 3568 8958 3585 8964 3613 8923
TIME...MOT...LOC 1419Z 254DEG 15KT 3579 8953

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Jul 1, 9:39 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
939 AM CDT Sat Jul 1 2023

TNZ019-020-048-050>052-011515-
Madison TN-Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-Gibson TN-
939 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of Crockett,
southeastern Dyer, western Gibson, northeastern Lauderdale, northern
Haywood and northwestern Madison Counties through 1015 AM CDT...

At 939 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chestnut Bluff, or 12 miles northeast of Ripley, moving east at 30
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Humboldt, Alamo, Bells, Halls, Nutbush, Forked Deer,
Chestnut Bluff, Belle Eagle, Adair, Eaton, Maury City, Friendship,
Gates, Gadsden, Yorkville, Gibson Wells, Fowlkes, Lapata and
Bonicord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3567 8886 3569 8947 3589 8952 3620 8909
TIME...MOT...LOC 1439Z 253DEG 26KT 3583 8935

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Jul 1, 9:45 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
945 AM CDT Sat Jul 1 2023

MSZ002-003-TNZ089-090-011515-
Marshall MS-Benton MS-Hardeman TN-Fayette TN-
945 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northern Marshall,
northern Benton, southeastern Fayette and southwestern Hardeman
Counties through 1015 AM CDT...

At 944 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mt Pleasant, or 11 miles northwest of Holly Springs, moving northeast
at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamar, Somerville, Mt Pleasant, Lagrange, Michigan City, Red Banks,
Slayden, Warren, Macon, Oakland, Piperton, Rossville, Moscow,
Williston, Grand Junction, La Grange, Saulsbury, Cayce, New Canaan
and Taska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8901 3498 8902 3478 8955 3494 8972
      3500 8968 3500 8964 3504 8964 3534 8939
      3500 8896
TIME...MOT...LOC 1444Z 230DEG 31KT 3493 8954

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Jul 1, 10:04 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
1004 AM CDT Sat Jul 1 2023

TNZ020-021-051-052-054-011530-
Carroll TN-Henderson TN-Madison TN-Crockett TN-Gibson TN-
1004 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southeastern
Crockett, northwestern Henderson, southeastern Gibson, southwestern
Carroll and northern Madison Counties through 1030 AM CDT...

At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm near
Adair, or near Humboldt, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Humboldt, Milan, Fairview, Bells, Three Way, Atwood, Blue
Goose, Adair, Carroll, Medina, Trezevant, Gadsden, Gibson,
McLemoresville, Hickory Flat, New Enterprise, Beech Bluff, Ledbetter
and Gilmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3559 8860 3558 8862 3567 8907 3570 8908
      3585 8907 3602 8858 3559 8857
TIME...MOT...LOC 1503Z 272DEG 12KT 3576 8899

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Jul 1, 10:09 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
1009 AM CDT Sat Jul 1 2023

TNZ002-003-019-020-011545-
Weakley TN-Obion TN-Dyer TN-Gibson TN-
1009 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southwestern
Weakley, northeastern Dyer, northern Gibson and eastern Obion
Counties through 1045 AM CDT...

At 1009 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rutherford, or 12 miles northwest of Trenton, moving northeast at 25
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martin, Union City, Dyer, Greenfield, Kenton, Rutherford, Bradford,
Sharon, Trimble, Rives, Yorkville, Mason Hall, Grizzard, Mount Pelia,
Good Luck, Ralston, Shaffner, Terrell, Currie and Staffords Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3612 8858 3612 8865 3607 8865 3599 8909
      3613 8923 3650 8898 3650 8897
TIME...MOT...LOC 1509Z 231DEG 21KT 3611 8909

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:53 AM CDTHeat AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more39 hr
Jul 1, 8:11 AM CDTSpecial Weather StatementMEGPanola34 min
Jul 1, 8:27 AM CDTSevere Thunderstorm WarningMEGPanola, Quitman, Tate33 min
Jul 1, 8:51 AM CDTSpecial Weather StatementMEGPanola, Tate24 min
Jul 1, 9:16 AM CDTSpecial Weather StatementMEGBenton, Marshall29 min
Jul 1, 9:55 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall34 min
Jul 1, 8:59 AM CDTSpecial Weather StatementMEGDyer, Lauderdale31 min
Jul 1, 9:20 AM CDTSpecial Weather StatementMEGCrockett25 min
Jul 1, 9:39 AM CDTSpecial Weather StatementMEGCrockett36 min
Jul 1, 9:45 AM CDTSpecial Weather StatementMEGFayette30 min
Jul 1, 10:04 AM CDTSpecial Weather StatementMEGMadison26 min
Jul 1, 10:09 AM CDTSpecial Weather StatementMEGWeakley36 min
Jul 1, 10:30 AM CDTSpecial Weather StatementMEGHardeman30 min
Jul 1, 10:41 AM CDTSpecial Weather StatementMEGCarroll, Henderson, Madison34 min
Jul 1, 10:43 AM CDTSpecial Weather StatementMEGWeakley32 min
Jul 1, 10:50 AM CDTSpecial Weather StatementMEGHardeman25 min
Jul 1, 11:00 AM CDTSpecial Weather StatementMEGHaywood30 min
Jul 1, 11:04 AM CDTSpecial Weather StatementMEGHenry41 min
Jul 1, 11:09 AM CDTSpecial Weather StatementMEGChester, Henderson, McNairy, Madison36 min
Jul 1, 11:22 AM CDTSpecial Weather StatementMEGBenton23 min
Jul 1, 11:24 AM CDTSpecial Weather StatementMEGCrockett, Haywood36 min
Jul 1, 11:37 AM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy23 min
Jul 1, 11:56 AM CDTSevere Thunderstorm WarningMEGBenton, Chester, Decatur, Hardin, Henderson, McNairy34 min
Jul 1, 12:31 PM CDTSpecial Weather StatementMEGHardin29 min
Jul 1, 12:35 PM CDTSpecial Weather StatementMEGObion25 min
Jul 1, 1:00 PM CDTSpecial Weather StatementMEGDyer, Obion, Weakley30 min
Jul 1, 1:27 PM CDTSpecial Weather StatementMEGGibson33 min
Jul 1, 3:08 PM CDTSpecial Weather StatementMEGMadison37 min
Jul 1, 4:13 PM CDTSpecial Weather StatementMEGHaywood32 min
Jul 1, 4:42 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Madison48 min
Jul 1, 6:06 PM CDTSevere Thunderstorm WarningMEGObion25 min
Jul 1, 12:24 PM CDTSpecial Weather StatementMEGClay51 min
Jul 1, 1:37 PM CDTSpecial Weather StatementMEGClay38 min
Jul 1, 2:09 PM CDTSpecial Weather StatementMEGClay36 min
Jul 1, 2:22 PM CDTSevere Thunderstorm WarningMEGClay38 min
Jul 1, 4:03 PM CDTSpecial Weather StatementMEGClay27 min
Jul 1, 4:30 PM CDTSevere Thunderstorm WarningMEGClay30 min
Jul 1, 5:41 PM CDTSpecial Weather StatementMEGClay34 min
Jul 1, 6:55 PM CDTSpecial Weather StatementMEGClay20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.